Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 14, 2021Bent County, Colorado

NWS Pueblo, CO issued this special weather statement at May 14, 2021, 4:41 PM MDT for Bent County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2021, 4:41 PM MDT (22:41 UTC)
Expired
May 14, 2021, 5:15 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO

County Bent County, CO

The radar

The Pueblo radar (KPUX), 135 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS85 KPUB 142241
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
441 PM MDT Fri May 14 2021
 
COZ094-097-099-142315-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
441 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA...EAST CENTRAL
LAS ANIMAS AND SOUTH CENTRAL BENT COUNTIES UNTIL 515 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kim, or 36 miles south of North La Junta, moving
northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Baca,
east central Las Animas and south central Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3733 10315 3742 10332 3755 10349 3764 10339
      3765 10316 3763 10292
TIME...MOT...LOC 2240Z 221DEG 15KT 3748 10329 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 14, 4:00 PM MDT, 41 minutes earlier.

Area forecast discussion, May 14, 4:00 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
400 PM MDT Fri May 14 2021

.UPDATE...
Issued at 358 PM MDT Fri May 14 2021

Quick update to the grids due to Severe Watch issuance, in effect
until 10 PM tonight. Storms will track to the east southeast
across the plains through the evening. Main threats will be wind
gusts of 60-70 mph and hail up to 2 inches in diameter. Moore

&&

.SHORT TERM...(This evening through Saturday)
Issued at 339 PM MDT Fri May 14 2021

Main Forecast Concerns/Challenges

1) Severe weather across the eastern plains this evening
2) Another round of severe weather for Saturday from the
eastern mts to the Kansas border
3) Spotty critical fire weather conditions for the high valleys

Currently...A ridge of high pressure resides across the area, while
another low trough is beginning to gather strength along the West
Coast. Convection has fired off the higher terrain of the Rampart
Range/Palmer Divide as well as the Raton Mesa, and storms were
moving to the east at around 20 mph. As of 2 pm temps have warmed
into the 70s for most locations, while gusty westerly winds have
produced spotty critical fire weather conditions in the San Luis
Valley as well as the Upper Arkansas River Valley.

The upper ridge will remain across the area over the next 24 hrs,
with multiple disturbances in the westerly flow aloft. These ripples
provide the lift and dynamics for a lee cyclone to develop just east
of the mts, swinging surface flow around to a more easterly
direction and drawing more llvl moisture back into eastern CO and
towards the eastern mountains. East flow at the sfc, and westerly
flow aloft, points to 0-6km bulk shear of 30-40 kts. This scenario
was in place today, and is expected to repeat for tomorrow.

Tonight...Thunderstorm activity is expected to track east-southeast
across northern El Paso County, Crowley, Kiowa, Bent and Prowers
counties this evening through 9 pm, before activity diminishes. Main
threats will be wind gusts up to 60-70 mph and large hail up to 2
inches in diameter. Isolated activity over the Raton Mesa will move
east as well across Las Animas and Baca counties, but wind and hail
potential from those storms seem to be less. Outflow from these
storms will push moist air back to the west, adding to the moisture
pool on tap for tomorrow.

Expect overnight low temps in the 30s to around 40F for the high
valleys, and in the 40s to around 50F for the plains.

Tomorrow...Similar set up with 1000-1500 j/kg CAPE along the I-25
Corridor, and over 1500 j/kg across the far eastern plains between
noon and 3 pm. SPC has painted the eastern mts and east within the
Marginal risk area for severe weather, and the I-25 Corridor and
east within the Slight. Once again the main threats will be possible
wind gusts of 60-70 mph as well as hail up to 2 inches in diameter.
Plan on a mild morning, with convection quickly developing and
tapping into available moisture from noon onward. Max temps tomorrow
are forecast to again climb into the 70s for most locations.

Another concern will be the spotty critical fire weather conditions
that will likely occur for portions of the San Luis Valley and Upper
Arkansas River Valley. Gusty westerly winds and low relative
humidity values will create these critical conditions, but do not
feel they will be widespread enough to warrant any fire weather
highlight. Moore

.LONG TERM...(Saturday night through Friday)
Issued at 339 PM MDT Fri May 14 2021

...An active weather pattern continues through the middle of next
week...

Saturday night-Sunday night...Modest westerly flow aloft across the
region Saturday night becomes more southwest through the day Sunday
ahead of a large upper low digging into the Great Basin. Ongoing
convection across the eastern plains Saturday afternoon and evening
likely sends a resurgence of low level moisture back across the
plains, with some morning low clouds possible with low level
easterly flow at the surface. With dew pts progged in the mid 40s to
mid 50s across the plains and capes of 1000-2000 j/kg across the
plains, there remains the potential for strong to severe storms
across the plains, especially later in the afternoon and evening
hours, as a minor embedded wave helps to develop storms across the
central and into the eastern mountains. This convection looks to
move across the I-25 Corridor through the afternoon and into the
more unstable atmosphere across the plains through the late
afternoon and evening. The main limiting factor for widespread
severe storms looks to be marginal shear values of 20-25kts,
however, can't rule out one or two storms producing hail to the size
of quarters and gusty out flow winds. With the increased low level
moisture in place, locally heavy rainfall will also be possible, and
will need to monitor area burn scars for the potential for flash
flooding. Again, best chances of afternoon showers and thunderstorms
remains across the central into the eastern mountains, with storms
continuing across the eastern plains through the evening hours and
another resurgence of low level moisture pushing back across the
plains again Sunday night. Temperatures across the region look to be
around seasonal levels on Sunday, with highs in the 70s across the
lower elevations and mainly 50s and 60s across the higher terrain.

Monday-Wednesday...A cooler and unsettled weather pattern remains in
the offing, as the upper low carving out across the Great Basin
remains progged to slowly lift out across the Rockies through
Wednesday. While there remains some differences in timing and
location of the system, models remain consistent of moist southerly
flow aloft interacting with moist easterly low level flow across the
eastern plains, to support fairly widespread periods of moderate to
heavy stratiform rain, along with some embedded thunderstorms
through this period. With the generally weak southerly flow aloft
and the potential for storm training, the threat of locally heavy
rainfall and possible flash flooding on area burn scars continues
through the period. Temperatures through this period look to be at
to slightly cooler than seasonal levels, though snow levels are
expected to remain relatively high, above 10,000 feet.

Thursday-Friday...Warmer and drier weather looks to return as deep
southwest flow progged to develop across the region ahead of another
system digging into the Great Basin. There looks to be enough
residual moisture to support isolated to scattered afternoon
convection across the higher terrain, though convection would be
trending to more high based.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 339 PM MDT Fri May 14 2021

VFR conditions anticipated across much of the forecast area over the
next 24 hrs. There is a chance for thunderstorm activity this aftn
and early eve, lasting through 03-04z. Main threat areas will be the
Palmer Divide and to the southeast across the far eastern plains,
which would affect KCOS with gusty erratic winds and potential
vsby/cig reductions. KPUB will likely only experience N-NE outflow.

Another round of convection from the I-25 Corridor and eastward
expected beginning after 18z Sat.

KALS - VFR conditions next 24 hours. Gusty west winds to 25 kts
possible through 02z.

KCOS - VFR conditions likely next 24 hours. Gusty north winds to 25
kts possible through 03z.

KPUB - VFR conditions next 24 hours. Gusty northeast winds to 25 kts
possible through 04z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOORE
SHORT TERM...MOORE
LONG TERM...MW
AVIATION...MOORE
Hazardous weather outlook, May 14, 1:59 PM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
159 PM MDT Fri May 14 2021

COZ058>089-093>099-150900-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
159 PM MDT Fri May 14 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions are expected over Saguache
County into the San Luis Valley due to gusty winds and low humidity
values.

Scattered strong to severe thunderstorms are forecast east of a
line stretching from Colorado Springs to Kim. Initial storms over
the Palmer Divide will see primarily a wind risk. As storms move
east into a more favorable environment, large hail will also be a
storm risk. Storms over the Palmer Divide will spread east
southeast, and further storm development is expected by 3 PM over
Prowers and Baca Counties. Winds could gust in excess of 60 mph,
and hail up to 2 inches in diameter may be possible with stronger
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms will also be possible Saturday and Sunday, with
primary risks being large hail, damaging winds and locally heavy
rainfall. Additionally, a brief tornado on Saturday cannot be
ruled out.

On Sunday, heavy rain will be more of a concern over the southeast
mountains and plains, with burn scar flash flooding will be a
primary risk.

Scattered to numerous showers and thunderstorms will spread across
southern Colorado for Monday and Tuesday. Locally heavy rainfall,
small hail and gusty outflow winds will be possible both days
with some light snow accumulations possible above 10000 feet. Burn
scar flash flooding will be elevated these days.

Afternoon and evening showers and thunderstorms will be possible
again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening east of a line stretching from Colorado
Springs to Kim.

27/23

In the hours before

Special weather statement, May 14, 3:15 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT Fri May 14 2021

COZ084-085-142130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
315 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
330 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 32 miles east of Colorado Springs, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3894 10406 3879 10405 3886 10427 3892 10430
      3897 10428
TIME...MOT...LOC 2115Z 284DEG 24KT 3892 10422

Cohen
Local storm report, May 14, 3:57 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
357 PM MDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 ENE RUSH              38.84N 104.06W
05/14/2021  M1.00 INCH       EL PASO            CO   PUBLIC

            A FEW BIGGER STONES MIXED IN WITH SMALLER
            HAIL.

&&

MW
Special weather statement, May 14, 3:59 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
359 PM MDT Fri May 14 2021

COZ094-099-142230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
359 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 430 PM MDT...

At 359 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Kim to 9 miles southeast of
Campo. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Campo and Kim.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3719 10345 3737 10315 3713 10234 3700 10218
      3700 10338
TIME...MOT...LOC 2159Z 268DEG 25KT 3721 10322 3699 10248

Cohen
Special weather statement, May 14, 4:16 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
416 PM MDT Fri May 14 2021

COZ093-142300-
La Junta Vicinity/Otero County CO-
416 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 500 PM
MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Timpas, or 22 miles southwest of La Junta, moving northeast at 30
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
La Junta, North La Junta, Rocky Ford, Swink and Timpas.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3779 10397 3798 10385 3814 10355 3782 10343
      3767 10393
TIME...MOT...LOC 2216Z 242DEG 25KT 3777 10386

Cohen
Special weather statement, May 14, 4:32 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Fri May 14 2021

COZ094-099-142315-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
432 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR BACA AND SOUTHEASTERN LAS ANIMAS
COUNTIES UNTIL 515 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Campo, or 21 miles northwest of Boise City, moving
northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Springfield, Pritchett, Vilas and Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3762 10313 3728 10217 3699 10243 3700 10314
TIME...MOT...LOC 2231Z 218DEG 9KT 3702 10268

KT
Special weather statement, May 14, 4:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
441 PM MDT Fri May 14 2021

COZ094-097-099-142315-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
441 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA...EAST CENTRAL
LAS ANIMAS AND SOUTH CENTRAL BENT COUNTIES UNTIL 515 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kim, or 36 miles south of North La Junta, moving
northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Baca,
east central Las Animas and south central Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3733 10315 3742 10332 3755 10349 3764 10339
      3765 10316 3763 10292
TIME...MOT...LOC 2240Z 221DEG 15KT 3748 10329

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:36 PM MDTSpecial Weather StatementPUBLas Animas39 min
May 14, 2:39 PM MDTSpecial Weather StatementPUBEl Paso36 min
May 14, 3:05 PM MDTSpecial Weather StatementPUBEl Paso25 min
May 14, 3:15 PM MDTSpecial Weather StatementPUBEl Paso15 min
May 14, 3:28 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
May 14, 3:59 PM MDTSpecial Weather StatementPUBBaca31 min
May 14, 4:16 PM MDTSpecial Weather StatementPUBOtero44 min
May 14, 4:32 PM MDTSpecial Weather StatementPUBBaca43 min
May 14, 4:46 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas, Prowers59 min
May 14, 4:47 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas58 min
May 14, 5:20 PM MDTSpecial Weather StatementPUBEl Paso25 min
May 14, 5:47 PM MDTSpecial Weather StatementPUBBent43 min
May 14, 5:51 PM MDTSpecial Weather StatementPUBCrowley24 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.